Alert archive / West Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS Blacksburg, VA

June 11, 1998Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1998, 4:33 PM EDT for Monroe County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1998, 4:33 PM EDT (20:33 UTC)
Expired
Jun 11, 1998, 5:10 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Monroe County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 112033 RRA
SVRRNK
WVC063-112110-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA.

* UNTIL 510 PM EDT.

* AT 432 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES SOUTH SOUTHWEST OF LEWISBURG OR 1 MILE
  NORTHWEST OF ZENITH MOVING EAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  ZENITH                          AROUND 435 PM EDT..
  LAUREL BRANCH                   AROUND 435 PM EDT..
  WAITEVILLE                      AROUND 450 PM EDT..
  GAP MILLS                       AROUND 450 PM EDT..
  SWEET SPRINGS                   AROUND 515 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MV/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 2:10 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUN 11 1998

SHWR/TS HVG HRD TIME MOVG INTO STBL AIR NE OF WRM FNT. ETA CONTS TO
PROG GOOD UVVS WITH S/W PUSHING THRU THIS EVE. MOST OF ENERGY SHUD
RMN N OF OUR AREA BUT FEEL CONTD CHC POPS ARE GOOD.  WRMFNT TAKEN NE
OF AREA AND CLD FNT APCHS LATE FRI. GOOD DE-STABILIZING TMWR ONCE WE
GET INTO WRM SECTOR, AND APCH OF FNTL SYS FRI EVE SHUD PRODUCE SCTD
ACTIVITY.

ROA 62/85/66/88 4243
BCB 58/81/63/85 3232
DAN 64/87/68/90 3223
LYH 58/84/64/87 3342
LWB 56/81/60/86 4253
BLF 58/82/61/83 3253

MG

In the hours before

Special weather statement, Jun 11, 11:34 AM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-120000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT THU JUN 11 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA...
NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON
AND EVENING...

THUNDERSTORMS MOVING SOUTHEAST FROM THE LOWER OHIO VALLEY ARE
EXPECTED TO MOVE INTO THE MOUNTAINS OF VIRGINIA...SOUTHEAST WEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AND MID
AFTERNOON HOURS. THE STORMS WILL AFFECT THE PIEDMONTS OF VIRGINIA
AND NORTH CAROLINA LATE THIS AFTERNOON AND EVENING.

CONDITIONS ARE FAVORABLE FOR STRONG... HEAVY RAIN PRODUCING
THUNDERSTORMS ... AND A FEW COULD REACH SEVERE LEVELS. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM STRAIGHT LINE DAMAGING
WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR LATER STATEMENTS OR POSSIBLE WARNINGS ON THIS DEVELOPING
SITUATION.

GILLEN
Local storm report, Jun 11, 3:32 PM EDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU JUN 11 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

236 PM     ROARING GAP               NC   0.88 INCH HAIL
06/11/98   ALLEGHANY                      NICKEL SIZE HAIL
                                          REPORTED BY PUBLIC
                                          AT THE POST OFFICE

SJK

Nearby

Severe Thunderstorm Warnings in West Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.